What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 20, 7:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 20, 7:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Charleston WV
719 PM EST Thu Dec 20 2018
.SYNOPSIS...
Low pressure systems move north along the Appalachians through
early Friday. Colder with rain and snow showers Friday night
into Saturday mainly northeast mountains. More snow showers with
fast moving system Sunday night. High pressure thereafter.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 715 PM Thursday...
Expanded the Flood Watch to include portions of SE OH, W WV, and
NE KY, valid through this evening. Banding of heavier rainfall
training over the same area will likely lead to some flooding
impacts. Many areas across the watch area received over an inch
of rain late this afternoon and evening in only a few hours.
Rainfall totals by the end of this evening, across the newly
expanded portion of the watch, could total 2 to 3 inches.
As of 130 PM Thursday...
A pair of surface low pressure systems will lift north along
the Appalachians tonight and Friday. Radar imagery shows
associated areas of stratiform rain spreading from south to
north this afternoon. High resolution and synoptic models
suggest first areas of rain should move north northwest while a
break or a lull in precipitation will decrease PoPs across the
central cwa by this evening. Confidence runs high with a second
low pressure center tracking behind the first one, to bring
another area of copious rainfall across southwest VA, southeast
WV including the central mountains. A flood watch remains in
effect for portions of WV's central and southern mountains
through Friday evening. This flood watch could be expanded later
if expected persistent moderate rainfall occurs overnight
tonight. Some models are targeting the Tri-state area, north
along the OH River with a maxima of QPF. If this trend
continues, a flood watch could be expanded to cover these
areas.
Wind flow is forecasted to increase overnight, mainly along the
higher ridges of our eastern mountains. Models show
southeasterly winds at H850 increasing to 50-60 knots overnight.
Some of these winds can mix down to produce gusts up to 25 knots
along higher elevations.
Deep south southeasterly flow will continue to pump moisture
and warmer air to the area tonight. This will keep temperatures
from falling. Expect nearly steady temperatures overnight, just
dropping a degree or two after sunset. Used the bias corrected
consensus MOS guidance for temperatures through the period.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 210 PM Thursday...
Surface low exits to the northeast and upper trough settles
overhead. Cold air advection on NW flow, combined with short
wave moving through early Saturday morning, will kick off snow
showers across the mountains and rain/snow showers in the
Lowlands. Strong orographic accent should enhance snowfall
totals across the NE Mountains, with possibly 4 to 8 inches at
Snowshoe and elevations above 3500 feet. At the lower elevations
across the mountains it will take a bit longer for rain to
change over to snow late Friday night, so amounts will be
lighter with about 1 to 3 inches. Although the Lowlands may also
see a few snow showers by dawn on Saturday, little to no
accumulations are expected there. Snowfall accumulations will
depend on how fast the cold air works into the area Friday
night. Model soundings are marginal with thermal/moisture
profiles and ice crystal growth may be limited. However, these
model soundings likely are not picking up on the enhanced lift
in the favorable upslope zones.
Drier air, with brief high pressure building in, will cut off
the snow showers in the mountains by Saturday afternoon.
However, another upper level trough/short wave will cross late
Sunday and more mountain snow showers will be possible once
again.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM Thursday...
A fast moving wave will push across the region Sunday night into
Monday, with rain and snow showers. High pressure will then
build in for the middle of the week, possibly another stronger
system affecting the area towards the end of the forecast
period on day 7. Current guidance is indicating that this will
be a warm scenario and more rain will be possible. With timing
differences that far out in the forecast, decided to just go
with a blend of ensemble and deterministic guidance until
forecast confidence increases as we get closer to the event.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 650 PM Thursday...
Heavy rain this evening has restricted HTS and PKB down to
LIFR/IFR status, while the eastern side of the region has
remained under MVFR conditions with only light showers. Radar
this evening shows drier air moving into the eastern half of the
region, which will bring a lull in visibility restrictions for
HTS, EKN, and CKB. These breaks from showers will be brief,
however, as a secondary surge of moisture streams back overhead
and lowers ceilings for all terminals Friday afternoon.
Therefore, maintained IFR conditions for the back half of the
TAF period with the possibility of LIFR conditions within
heavier bands of rain.
Moderate rain showers may attempt to mix down stronger winds
Friday afternoon, as hinted by model guidance, so included gust
potential in the upper teens for HTS, CRW, and HTS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Varying restrictions overnight pending how
much dry air moves through the area ahead of the secondary surge
of moisture. LIFR conditions possible in heavier rain for all
terminals Friday afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H M M M H H L M H H H
HTS CONSISTENCY H H H H H H H H H H L H
BKW CONSISTENCY H H H H H H M H M M M M
EKN CONSISTENCY M M M M M M M M H H H H
PKB CONSISTENCY H H H H H M H M H H H H
CKB CONSISTENCY H H H H H M M M H H M H
AFTER 00Z SATURDAY...
IFR possible in rain through the start of the weekend, and in
snow showers across the mountains Friday night into Saturday.
&&
.HYDROLOGY...
Storm system to our south is expected to move northeastward
overnight tonight and Friday. Almost all of the models are
hitting the eastern slopes of the WV mountains with at least
1.50 to 3.00 inches of rain. Most of the rain will be rung out
on the eastern upslope areas, but some of that rain may spill
over the ridges and into the HSA. FFGs are averaging in the 1.50
inch range in 3 hours and 1.75 to 2.00 inches in 6 hours. Soils
are wet and most of this rain is expected to runoff into the
streams and creeks. This will in turn cause rivers to rise as
well. Issued an FFA for our Eastern WV mountain zones from this
afternoon through Friday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday afternoon for WVZ516-518-520-
522>524-526.
Flood Watch until midnight EST tonight for WVZ005>011-013-014-
017-019-020.
OH...Flood Watch until midnight EST tonight for OHZ067-075-076-
085>087.
KY...Flood Watch until midnight EST tonight for KYZ103-105.
VA...None.
&&
SYNOPSIS...TRM/MPK
NEAR TERM...RH/ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MEKHazardous weather outlook, Dec 20, 7:32 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
732 PM EST Thu Dec 20 2018
KYZ101-102-OHZ066-083-084-VAZ003-004-WVZ015-016-018-024>034-039-040-
515-517-519-521-525-220045-
Greenup-Carter-Perry-Jackson OH-Vinton-Dickenson-Buchanan-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
732 PM EST Thu Dec 20 2018
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Tonight.
Periods of rain may diminish some overnight, before increasing again
in coverage towards sunrise.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Rain, possibly heavy at times, will return to the area Friday and
last into Friday night. With saturated conditions, plus the rain
today and tonight, flooding of creeks and streams, and urban and poor
drainage areas, will be possible Friday and Friday night.
In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-105-OHZ067-075-076-085>087-WVZ005>011-013-014-017-019-020-
220045-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Wirt-Ritchie-Doddridge-
732 PM EST Thu Dec 20 2018
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Rain, heavy at times, will return to the area Friday and last into
Friday night. With saturated conditions, plus the rain today and
tonight, flooding of creeks and streams, and urban and poor drainage
areas, will be possible Friday and Friday night.
In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ516-518-520-522>524-526-220045-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
732 PM EST Thu Dec 20 2018
...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Dec 20, 7:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLOOD HUNTINGTON 38.42N 82.44W
12/20/2018 CABELL WV PUBLIC
10TH STREET VIADUCT CLOSED IN DOWNTOWN HUNTINGTON DUE
TO FLOODED ROADWAY
&&
EVENT NUMBER RLX1800750
KIEBLERSpecial weather statement, Dec 20, 9:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 PM EST THU DEC 20 2018
OHZ076-WVZ008>011-016>019-210330-
Washington-Calhoun-Jackson-Roane-Ritchie-Wirt-Wood-Pleasants-Tyler-
900 PM EST THU DEC 20 2018
...MODERATE RAIN WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN CALHOUN...WESTERN RITCHIE...WIRT...
NORTHWESTERN TYLER...NORTHWESTERN ROANE...NORTHEASTERN JACKSON AND
EASTERN WOOD COUNTIES...
At 856 PM EST, radar indicated moderate rain falling across the
area. Automated gauges reported 1 to 1.2 inches of rain since late
this afternoon. Additional rainfall amounts up to half an inch can
be expected, before the rain slackens around midnight.
Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water in urban areas, highways, streets and
underpasses, as well as other poor drainage areas and low lying
spots. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Spencer, St. Marys, Elizabeth, Paden City, Sistersville, Belmont,
North Bend State Park, Mineralwells, Newport, Matamoras, Cairo,
Reedy, Friendly, Fly, Statts Mills, Cherry, Maxwell, Schultz, New
Matamoras and Lucille.
LAT...LON 3960 8093 3868 8130 3874 8170 3959 8131
3959 8128 3961 8128 3961 8127 3958 8127
3958 8125 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 0156Z 269DEG 49KT 3915 8086
30